Get your full text copy in PDF
Raed Al Awami, Ammar Albanna
(Department of Psychiatry, King Fahad Specialist Hospital, Dammam, Saudi Arabia)
Am J Case Rep 2020; 21:e928269
Attention-deficit/hyperactivity disorder (ADHD) is a common neurodevelopmental disorder that manifests in early childhood. Pharmacotherapy, including psychostimulants, is considered the cornerstone of ADHD management. Although stimulants have been associated with adverse effects, sedation following the administration of an amphetamine-based stimulant is an extremely rare adverse effect.
CASE REPORT: We report the case of a 6-year-old boy presenting with ADHD and a history of autism spectrum disorder (ASD). After discussing treatment options with his parents, he was started on a low dose of a methylphenidate medication. He was unable to tolerate the medication due to anorexia, insomnia, and irritability despite multiple adjustments in the dosages. A trial of immediate-release mixed amphetamine salts was initiated, starting from a low dose. The boy developed sedation and lethargy shortly after the administration of this medication.
CONCLUSIONS: Sedation is a rare adverse drug reaction to mixed amphetamine salts. Clinicians should proactively monitor for the possible adverse effects in patients with ASD and ADHD, including unexpected symptoms such as sedation. Reporting of adverse drug reactions should be encouraged to promote the post-marketing surveillance of medications.